Tornadoes · United States · Alabama · 2020

EF0 tornado, Lowry Mill to Mixson Crossroads, Alabama, April 19, 2020

From Lowry Mill to Mixson Crossroads, this EF0 tornado ran 4.4 miles across Coffee County on April 19, 2020, touching down at 11:03 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 19, 2020
Touchdown
11:03 PM CDT (04:03 UTC)
Lifted
11:07 PM CDT (04:07 UTC)
On the ground
4 minutes
Path length
4.4 miles (7.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Coffee County
Touchdown point
31.543, -85.974
Lift-off point
31.508, -85.911
Record number
2004192203-01

The damage survey

45 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The highest wind the damage implies is 88 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A potent upper trough moved across the southeast states with numerous severe storms, including widespread wind damage and tornadoes. The tri-state area was under an enhanced to moderate risk of severe storms from the Storm Prediction Center. Some of the tornadoes were significant and rated EF2. Unfortunately, one fatality occurred in southeast Alabama.

A dual pol tornadic debris signature was visible from EOX radar moving across portions of northern Coffee county. Damage occurred in the form of numerous snapped trees and roof damage. The tornado was rated EF0 with winds estimated near 80 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:01 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Apr 19, 10:29 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 19, 10:29 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1129 PM EDT Sun Apr 19 2020

...Severe Threat Rapidly Increasing Across The Region...

.UPDATE...

Tornado Watch is now in effect for the entire area until 7AM EDT
or 6 AM CDT. A line of strong storms is now sliding to the
northwest of Coffee County AL although the southern end may clip
the county. Latest surface analysis shows the warm front north of
Dothan and Enterprise AL, stretching east to just north of
Thomasville, GA. The atmosphere south of the warm front is
extremely unstable with the TLH 02z sounding showing 3000 J/KG of
surface CAPE which is consistent with SPC mesoanalysis. Otherwise,
the near term from below is still on track from a mesoscale
perspective. The southern end of the line is passing through
Slidell, LA and starting to move into far SW AL. This will be the
main severe threat later this evening.

&&

.PREV DISCUSSION [844 PM EDT]...

.NEAR TERM [Through Tonight]...

Clearly, the airmass over our western area remains very unstable
- while over portions of South Central, GA, it will be a little
longer before this boundary starts moving northward

The 00z TAE sounding shows the kinematic fields continue to
increase with near 60 kt of deep layer shear and the 850 mb winds
now up to 45 knots. RAP analysis of 850 mb winds in our western
counties already show the presence of winds around 50 kt at that
level. Further west, the KLIX VWP is showing 50 kt winds at 3000
ft. Clearly, the wind fields moving into the region are more than
supportive for significant severe weather. While the low level
flow is not sufficiently curved, even across Srn Alabama and the
Western Florida Panhandle, there still appears to be enough low
level shear present to maintain the tornado risk through the night.
Moreover, the presence of the surface frontal boundary across a
portion of our forecast area could be a significant factor in
tornado potential later tonight, especially if this boundary is
slow to recede northward. Storms nearing this boundary would
encounter enhanced low level shear as the winds back near the
boundary, thus increasing tornado potential. This risk is greatest
across Southeast Alabama and into extreme SW Georgia over the
next 2-4 hours.

Through 9 pm CDT, storms that are over South Central Alabama will
be moving eastward toward our northern SE AL counties as well as
approaching Quitman/Clay Counties in extreme SW Georgia. With the
boundary beginning to retreat northward, it is possible that
these storms will remain surface-based moving into the area and
present the risk of all severe hazard types as they move through.
As the storms move further east of Clay/Quitman Counties, the
storms should become increasingly elevated and present more of a
large hail threat into South Central Georgia, as long as they are
not overtaken by the frontal boundary, should this occur, the
storms would continue to present a risk for all severe hazards.

After midnight CDT - a large cluster of storms, now across
Southern Mississippi will be nearing our western CWA boundary.
This particular complex of storms a cross Southern Mississippi
is especially intense, with a relatively untouched airmass ahead
of it that is incredibly favorable for the continued maintenance
of the storms. 22z/23z HRRR output suggests this storm nears
Southeast Alabama around 1 am CT and will pose a risk for all
severe hazards. This storm and others in the main line would then
progress across the region throughout the early morning hours on
Monday.

Key Point:

1. A moderate risk for severe weather continues across the region
tonight. Storms are expected to increase in coverage and severity
later tonight in our region and pose a risk for all severe
weather hazards: destructive winds, tornadoes, and large hail.

.SHORT TERM [Monday Night Through Wednesday]...

Dry weather with high pressure at the surface and confluent flow
aloft. Cool-ish partly cloudy mornings and warm mainly sunny
afternoons expected. Little change made to previous forecast.

.LONG TERM [Thursday Through Sunday]...

Next strong system will approach Thursday with deep moisture and
decent shear in play. Severe weather possible along with an
excessive rain threat. Will have to see how the Friday-Sunday
period plays out as it looks like another system will move
through.  We'll look closer at that tmrw.

.AVIATION...
[Through 18Z Monday]

Return to VFR today outside of ABY/ECP where it will persist. Then
cigs lower to at least IFR tonight. A line of severe TSRA sweeps
across terminals overnight into Monday morning. Winds shift with
frontal passage on Monday gusting to 30 kt at times.

.MARINE...

Hazardous marine conditions are expected as a strong system moves
across the area. Winds and seas increasing this afternoon and
reaching SCA levels this evening into early Monday afternoon. A
Small Craft Advisory is now in effect. A cluster or line of
severe storms sweeps through overnight into Monday. After the
system departs, winds and seas gradually relax before ramping up
to cautionary/advisory levels again ahead of the next system on
Thurs.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Thunderstorm outflow has reinforced the cool airmass to our north
and the warm front has come to a halt. This will focus a heavy
rain threat across much of our AL/GA counties...esply northern
sections...through tonight. Risk of flash flooding has increased in
these areas as has the potential for flooding on the Lee and
Lowndes County tributaries. River Flood warnings may be required
for these areas later today.

Thursday system still looks wet and after this system's rain we
will be much more susceptible to flooding. We're going to focus on
the short term for now but plan an ESF tomorrow to update
interests on our rivers about late week/weekend flood potential.
Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  84  58  84  57 /  70  50   0   0   0
Panama City   72  81  62  81  61 /  70  20   0   0   0
Dothan        67  78  55  80  55 /  90  10   0   0   0
Albany        64  79  56  80  54 /  90  20   0   0   0
Valdosta      69  81  58  81  55 /  60  70   0   0   0
Cross City    73  81  60  82  57 /  40  70   0   0   0
Apalachicola  72  79  63  79  61 /  60  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday morning for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch until 8 AM EDT Monday for Ben Hill-Lee-Quitman-
     Randolph-Terrell-Turner-Worth.

AL...None.
GM...Small Craft Advisory until 2 PM EDT /1 PM CDT/ Monday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...LN
NEAR TERM...Godsey
SHORT TERM...Johnstone
LONG TERM...Johnstone
AVIATION...LF
MARINE...Johnstone
FIRE WEATHER...LF
HYDROLOGY...Johnstone

In the hours before

Local storm report, Apr 19, 5:52 PM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
652 PM EDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             MOODY AFB               30.97N 83.21W
04/19/2020  E1.00 INCH       LOWNDES            GA   EMERGENCY MNGR

            PENNY TO QUARTER SIZE HAIL REPORTED AT MOODY
            AIR FORCE BASE.

&&

KGG
Local storm report, Apr 19, 5:53 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             STOCKTON                30.94N 82.99W
04/19/2020  E0.88 INCH       LANIER             GA   EMERGENCY MNGR

            NICKEL SIZE HAIL OCCURRING IN STOCKTON.

&&

KGG
Special weather statement, Apr 19, 6:08 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
708 PM EDT Sun Apr 19 2020

GAZ148-161-192345-
Berrien GA-Lanier GA-
708 PM EDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BERRIEN AND NORTHERN
LANIER COUNTIES UNTIL 745 PM EDT...

At 708 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ray City, or near Nashville, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Ray City, Meigs, Courthouse, New Lois, Allenville, Weber,
Bannockburn and Teeterville.

LAT...LON 3101 8318 3103 8318 3103 8325 3113 8332
      3115 8330 3116 8331 3130 8306 3128 8304
      3123 8305 3122 8304 3121 8305 3119 8305
      3118 8297 3110 8297
TIME...MOT...LOC 2308Z 240DEG 49KT 3111 8321

42-DVD

The surface observations

Shell AHP (SXS), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Rucker radar (KEOX), 46 km away, was scanning. The volume nearest the touchdown began at 04:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 19, 2020

20 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 192:17 PM CDTEF1Grant Parish, LA2.0500
April 194:50 PM CDTEF1Vernon Parish, LA5.3500$300,000
April 197:09 PM CDTEF4Sandy Hook–Camp Shelby tornado, MS53.82,27511$700,000
April 199:50 PM CDTEF1Pearl River, MS4.475
April 1910:13 PM CDTEF1Saint Tammany Parish, LA3.0300
April 1910:28 PM CDTEF0Jackson, MS1.825
April 1910:47 PM CDTEF0Jackson, MS0.510
April 1910:49 PM CDTEF2Covington, AL1.2300
April 1910:53 PM CDTEF0Jackson, MS2.0150
April 1910:55 PM CDTEF1Mobile, AL8.9100
April 1911:05 PM CDTEF1Mobile, AL1.375
April 1911:06 PM CDTEF1Mobile, AL3.275
April 1911:20 PM CDTEF1Dale, AL24.4150$200,000
April 1911:32 PM CDTEF0Geneva, AL1.8100
April 1911:40 PM CDTEF2Henry, AL5.23001
April 1911:42 PM CDTEF1Houston, AL0.750$50,000
April 1911:45 PM CDTEF1Henry, AL1.5500$250,000
April 1911:46 PM CDTEF1Baldwin, AL0.5300
April 1911:46 PM CDTEF1Henry, AL6.5100$5,000
April 1912:07 AM CDTEF0Santa Rosa, FL0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.